Advertisement

The Maximum Number of Squares in a Tree

  • Maxime Crochemore
  • Costas S. Iliopoulos
  • Tomasz Kociumaka
  • Marcin Kubica
  • Jakub Radoszewski
  • Wojciech Rytter
  • Wojciech Tyczyński
  • Tomasz Waleń
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7354)

Abstract

We show that the maximum number of different square substrings in unrooted labelled trees behaves much differently than in words. A substring in a tree corresponds (as its value) to a simple path. Let \(\textsf{sq}(n)\) be the maximum number of different square substrings in a tree of size n. We show that asymptotically \(\textsf{sq}(n)\) is strictly between linear and quadratic orders, for some constants c 1,c 2 > 0 we obtain:
$$c_1n^{4/3} \le \textsf{sq}(n) \le c_2n^{4/3}.$$

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, N., Grytczuk, J.: Breaking the rhythm on graphs. Discrete Mathematics 308(8), 1375–1380 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Alon, N., Grytczuk, J., Haluszczak, M., Riordan, O.: Nonrepetitive colorings of graphs. Random Struct. Algorithms 21(3-4), 336–346 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Blanchet-Sadri, F., Mercas, R., Scott, G.: Counting distinct squares in partial words. Acta Cybern. 19(2), 465–477 (2009)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bresar, B., Grytczuk, J., Klavzar, S., Niwczyk, S., Peterin, I.: Nonrepetitive colorings of trees. Discrete Mathematics 307(2), 163–172 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Crochemore, M., Hancart, C., Lecroq, T.: Algorithms on Strings. Cambridge University Press (2007)Google Scholar
  6. 6.
    Crochemore, M., Rytter, W.: Jewels of Stringology. World Scientific (2003)Google Scholar
  7. 7.
    Fraenkel, A.S., Simpson, J.: How many squares can a string contain? J. of Combinatorial Theory Series A 82, 112–120 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Grytczuk, J., Przybylo, J., Zhu, X.: Nonrepetitive list colourings of paths. Random Struct. Algorithms 38(1-2), 162–173 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Ilie, L.: A simple proof that a word of length n has at most 2n distinct squares. J. Comb. Theory, Ser. A 112(1), 163–164 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Ilie, L.: A note on the number of squares in a word. Theor. Comput. Sci. 380(3), 373–376 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Lothaire, M.: Combinatorics on Words. Addison-Wesley, Reading (1983)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Maxime Crochemore
    • 1
    • 3
  • Costas S. Iliopoulos
    • 1
    • 4
  • Tomasz Kociumaka
    • 2
  • Marcin Kubica
    • 2
  • Jakub Radoszewski
    • 2
  • Wojciech Rytter
    • 2
    • 5
  • Wojciech Tyczyński
    • 2
  • Tomasz Waleń
    • 2
    • 6
  1. 1.Dept. of InformaticsKing’s College LondonLondonUK
  2. 2.Faculty of Mathematics, Informatics and MechanicsUniversity of WarsawWarsawPoland
  3. 3.Université Paris-EstFrance
  4. 4.Faculty of Engineering, Computing and MathematicsUniversity of Western AustraliaPerthAustralia
  5. 5.Faculty of Mathematics and Computer ScienceCopernicus UniversityToruńPoland
  6. 6.Laboratory of Bioinformatics and Protein EngineeringInternational Institute of Molecular and Cell BiologyWarsawPoland

Personalised recommendations